March 5, 2012 — According to a spokeswoman, the U.S Food and Drug Administration (FDA) is conducting a safety review of Propecia (finasteride), after receiving numerous reports from men who had stopped using the drug and suffered severe, persistent sexual dysfunction. The FDA is reviewing these adverse event reports as part of its routine drug safety surveillance, which is prompted by data reported to the FDA’s Medwatch program.
As evidence grows that Propecia may cause sexual health problems, Merck has pulled content off the Propecia website. Now, some are asking whether the company will voluntarily issue new warnings or open up a hotline for men who have suffered side effects. As the drug undergoes a safety review for previously undisclosed side effects, some are asking how many complaints Merck and the FDA have received, and how soon we can expect these organizations to address concerns.
The problem is that there is growing evidence that Propecia can have severe, long-term side effects on a man’s sexual health and mental health. In what many experts are now calling “Post-Finasteride Syndrome,” men suffer a dramatic hormonal crash after discontinuing the drug, which then causes persistent side effects. Men suffering from Post-Finasteride Syndrome complain of depression, low libido, persistent erectile dysfunction, decreased sensation, inability to orgasm, and more.
Merck & Co. is the pharmaceutical company responsible for Propecia. When the FDA approved Propecia, it was already known that it carried a slight risk of sexual side effects in men. Merck estimated the risk at 2-3% of men taking Propecia, but it was assumed that these side effects would resolve once a man stopped taking the drug.
There has been growing evidence that Propecia may actually have long-term side effects, far more severe than either Merck or the FDA anticipated. After a Swedish study in 2008 found a link between Propecia and persistent erectile dysfunction, Merck updated the safety labeling on Propecia sold in several European countries. However, Merck waited until June 2011 to make the same changes to labeling in the United States. Merck’s actions were voluntary, not mandated by the FDA.
Nearly eight months after Merck’s voluntary updates, and nearly four years after the Swedish study, the FDA finally appears to be taking notice. The FDA has not issued a drug warning regarding the risk that finasteride may pose to a man’s sexual health. However, between 2010 and 2011, the FDA has warned that finasteride could increase the risk of high-grade prostate cancer, and also male breast cancer. It is possible that the FDA will issue a communication regarding finasteride-induced sexual dysfunction due to the increasing number of adverse event reports.
When the FDA conducts safety reviews, they monitor Adverse Event Reports (AERs) collected from the Medwatch website, in which people who have been injured voluntarily self-report their severe side effects. Because not everyone who suffers a side effect submits data to Medwatch, this data is not representative of the actual number of severe side effects. If the FDA receives a large number of AERs, it may indicate that a drug is causing an unanticipated side effect that warrants further investigation. When there are groups of AERs, this may indicate a serious risk. However, the FDA also sometimes examines a single AER for potential safety issues.